Thunderstorm Wind, Jasper
- When
- August 20, 11:17 PM CST
- Where
- Jasper County, 1 mi S of Remington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.755, -87.150
One large tree was blown down.
Scattered thunderstorms moved across parts of northwest Indiana during the early morning hours of August 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northwest Indiana during the early morning hours of August 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 9:06 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Chicago/Romeoville, IL 1006 PM CDT Sun Aug 20 2017 .UPDATE... 1005 PM CDT Scattered storms have developed since 9 pm across northern Illinois, immediately ahead of a mid-level short wave disturbance per satellite water vapor imagery. Moist advection in the lower- mid levels appears to be gradually increasing in general across the region, and a modified 00Z ILX soundings providing CAPEs above 850mb of 2000+ J/kg. While that instability is fairly robust, the strength of the low-level jet/moisture transport is still minimal, with only 15-20 kt per ILX VWP data. So the severe threat still remains low, but do expect some storm organization/longevity with this current activity given the instability and deep layer shear around 30 kt. In addition, the ILX sounding indicated 1.89 inches of precipitable water, so heavy downpours will be favored under any of these storms. Immediately behind this wave, which should clear the CWA around 1 a.m. or so, there should be a break in convective coverage and maybe in showers and storms altogether through the rest of the overnight. Convection should start developing and organizing across Iowa overnight at the nose of the analyzed low-level jet and underneath strengthening upper level flow. Organization of these storms into an MCS would favor a progressively south of due east motion by the time the activity were to progress into Illinois. However, confidence is low on how that activity will evolve in Iowa. In addition, scattered storms further northeast into parts of southern Minnesota and Wisconsin are likely into the Monday morning hours. In general, some of this upstream activity is likely to move into at least north central Illinois during the morning hours, though how widespread again is highly uncertain. The severe threat that exists over Iowa overnight would likely be diminishing with any morning storms into the CWA. MTF && .SHORT TERM... 219 PM CDT Through Monday... Forecast details are complex through tomorrow with several features of concern resulting in potential for showers/storms as well as complicating the sky cover forecast for the eclipse. Water vapor imagery shows a fairly zonal west to east flow with several shortwave troughs embedded. One trough is approaching the local area with an attendant low level circulation remnant from early morning convection that had occurred over Iowa. This low level feature is currently passing the Quad Cities and interacting with a NW-SE arching warm frontal boundary. A band of rain has persisted and arcs from west of Dubuque to near Peru. Dewpoints have increased across the area with temps in the mid to upper 80s resulting in an unstable airmass under a mix of sun and clouds. Satellite shows scattered cu development across the Chicago metro with a look out the window showing little vertical extent to these. As ascent increases through the afternoon and daytime heating/instability peaks, would not be surprised to see some spotty shower/thunderstorm development. A wind gust threat may accompany any organized cell thanks to an axis of high downdraft cape which aligns with SPC Day 1 outlook thinking. With the remnant circulation looking to fester into the evening, shower/thunder chances will linger as well and have reflected this in the hourly grids across NE IL and NW IN. Attention turns to the overnight hours into Monday. Surface low pressure across the central Plains this afternoon will develop east- northeastward. Low-mid level warm advection will maximize into western/northern Iowa on an increasing low level flow in conjunction with the development of another upper shortwave. Though guidance is mixed on the details, expect thunderstorms to develop generally across northwest Iowa and expand eastward overnight. Steering flow would take this activity eastward and it may turn somewhat southeastward with time. Will continue with thunderstorm chances entering the northwest part of the forecast area closer to daybreak, though the timing may need better refinement. Guidance is pretty consistent with activity decaying through late morning which means it may struggle to reach the Chicago area and IL/IN border region. Have trended pops down as you go east. Cloud cover does look extensive through the morning and into the afternoon but there are caveats that may allow for at least a window of reduced cloud cover. However, these primarily depend on the thunderstorm trends and timing. Should a more persistent area of showers/storms move through then associated subsidence behind it could yield a break in the clouds during the early afternoon. Lesser activity may result in lingering high level cloudiness. Temp- wise, expect highs similar to today. MDB && .LONG TERM... 219 PM CDT Monday night through Sunday... Highlights of the longer term portion of the forecast include warm and humid weather into Tuesday with shower and thunderstorm potential, then cooler and drier conditions mid-late week as a deep upper trough develops across the eastern CONUS. Fast, relatively zonal flow is progged to be in place across the Upper Midwest Monday evening, with guidance in good agreement in depicting a strong short-wave trough digging southeast into the northern Great Lakes region overnight. In the process, surface low pressure develops across the northern Lakes, along a cold front stretching southwest into the Central Plains, and this front then pushes slowly southeast across the forecast area Monday night into Tuesday afternoon. While convection timing and coverage will likely be modulated by MCS remnants which will likely affect the region during the day Monday, strengthening large scale forcing and approaching surface cold front will likely support potentially strong convection across much of the area Monday night. High-res convection allowing guidance suggests the potential for MCS development to our west during the afternoon/evening, which would then spread east into the forecast area overnight. Moderately strong instability indicated by forecast MUCAPES near 2000 J/kg, and increasing deep layer bulk shear of 30-40 kts in strengthening southwest flow would support the potential for strong to severe storms, particularly with respect to damaging winds. A Locally heavy rainfall potential will also likely exist, given a southwesterly low level jet parallel to the approaching cold front and high Theta-E air mass characterized by surface dew point temps of 70F or higher and p-wats around 2 inches. WFO LOT cwa is included in both the SPC day 2 severe outlook and WPC day 2 excessive rainfall outlook. Current guidance trends depict weakening convection continuing to push southeast across the area Tuesday morning, with chances primarily confined to the southeast half or so of the cwa by Tuesday afternoon. Despite the presence of the cold frontal boundary, the greatest potential for additional strong-severe storms on Tuesday looks to be east/southeast of the forecast area, where outflow boundary from overnight MCS will provide better instability and convergence. Breezy, cooler and drier conditions are then expected to develop from the north and northwest late Tuesday, as a sprawling area of surface high pressure builds southeast from Canada and the Northern Plains in the wake of the deepening eastern CONUS upper trough. GFS and ECMWF do depict a secondary cold frontal boundary pushing into the region early Thursday and a hint of some isolated shower potential along that especially near the lake as cool (+8C at 850 mb) spreads over the area, but otherwise the period from Tuesday night into next weekend appears dry. Below normal temps are anticipated (coolest Thursday), with daytime highs in the low- mid 70's and overnight lows in the 50's, and probably a few upper 40's in cooler spots. As the surface high drifts east we should see a return to south-southeast surface winds and a gradual moderation in temps next weekend, back closer normal for late August. Ratzer && .AVIATION... For the 00Z TAFs... 647 pm...Main forecast concern is thunderstorm potential. Light showers/sprinkles continue to spread across northern IL with some stronger showers developing south of rfd recently. Short term guidance suggests this activity may continue to expand and spread east/southeast through the evening. Included shower mention at rfd and dpa but just vicinity further east with low confidence. Trends will need to be monitored this evening. It is possible that this activity does increase to produce isolated/scattered thunder. Additional thunderstorm development is expected over western IA tonight which may spread east/southeast into western IL Monday morning...likely in a weakening phase. No changes to previous forecast for Monday morning but confidence is low for this time period and its possible all of the terminals remain dry Monday morning. A cold front will move across the area Monday night with a period of showers and thunderstorms expected...likely after 00z at rfd and perhaps around 06z at ord so no mention with this forecast but confidence of thunderstorms during this period is medium to high. A very weak area of low pressure is moving across parts of north central IL with light east/southeast winds. Ord/mdw still south/ southwest at this time but winds should turn more southerly or southeasterly this evening...though speeds will be under 10kts. Light/southerly winds overnight will turn back south/southwest on Monday with speeds approaching 10kts. cms && .MARINE... 219 PM CDT Main marine forecast concern is with a period of stronger northerly winds late Tuesday through Wednesday, as high pressure builds in behind a cold front which will push south of the lake Tuesday. South-southwest winds will start the week, in advance of an area of low pressure system which will pass across the northern Lakes Tuesday morning. Thunderstorms, a few strong to severe, will develop across Lake Michigan Monday night, and will continue into early Tuesday as the low passes and trails a cold front down the lake. The front will clear the lake later in the day, while the low deepens while pulling away into southern Quebec. The gradient will tighten between the deepening low and an expansive area of high pressure which will spread southeast from the Canadian prairies and Northern Plains, and this is expected to produce a somewhat prolonged period of northwest-north winds in the 20-25 kt range, and possibly some higher gusts, from late Tuesday through the day Wednesday. The persistent northerly wind and building waves may result in small craft advisory conditions on southern Lake Michigan during this mid- week period. The surface high will eventually spread across the western Lakes Thursday through Friday, allowing winds to diminish and waves to subside. Ratzer && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 PM CDT Sun Aug 20 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212045-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
335 PM CDT Sun Aug 20 2017 /435 PM EDT Sun Aug 20 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Limited Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size.
Limited Thunderstorm Wind Damage Risk...up to 60 MPH.
DISCUSSION:
Isolated thunderstorms are possible from late this afternoon
into tonight. The strongest of these may be capable of producing
isolated one inch hail or wind gusts to 60 mph. Not all areas
will see rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Flooding Risk.
Elevated Severe Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
Weakening thunderstorms may move into the area from the west
Monday morning. A greater potential for strong to severe storms
will develop Monday night, as a cold front approaches the area.
Thunderstorms are expected to move into the area Monday evening
and could be severe, with damaging winds the primary threat.
The severe threat would likely diminish overnight, though the
potential for locally heavy rainfall will persist. Additional
thunderstorms may linger Tuesday, especially south and east of
Chicago.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
moving east at 15 to 20 MPH...
&&
LMZ740>745-212045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 PM CDT Sun Aug 20 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Elevated Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
Winds and waves may become hazardous for small craft late Tuesday
through Wednesday, especially in the Indiana waters.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 PM CDT Sun Aug 20 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Thunderstorms are possible especially on northern parts of the
lake tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are likely Monday and Monday night across the lake.
A few storms could be strong to severe Monday afternoon and
evening.
&&
Ratzer
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement National Weather Service Chicago/Romeoville Il 1033 PM CDT SUN AUG 20 2017 ILZ012-210400- Kane IL- 1033 PM CDT SUN AUG 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KANE COUNTY UNTIL 1100 PM CDT... At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm over Sugar Grove, or 7 miles northeast of Little Rock, moving east at 15 mph. Aurora Airport in Sugar Grove had a gust to 48 mph with this storm. Wind gusts up to 50 mph lasting for several minutes and half inch hail will be possible with this storm, with brief torrential rainfall likely. This could cause minor localized flooding. Locations impacted include... Aurora, St. Charles, West Chicago, Batavia, Geneva, Montgomery, North Aurora, Sugar Grove, Elburn and Wayne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4173 8826 4172 8857 4186 8859 4198 8826 TIME...MOT...LOC 0332Z 255DEG 15KT 4178 8846 MTF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1037 PM CDT SUN AUG 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST SUGAR GROVE 41.77N 88.46W
08/20/2017 M48 MPH KANE IL ASOS
GUST TO 48 MPH AT ARR ASOS.
&&Special Weather Statement
National Weather Service Chicago/Romeoville Il
1056 PM CDT SUN AUG 20 2017
ILZ033-INZ010-019-210445-
Iroquois IL-Newton IN-Benton IN-
1056 PM CDT SUN AUG 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR IROQUOIS...SOUTHERN NEWTON AND
WESTERN BENTON COUNTIES UNTIL 1145 PM CDT/1245 AM EDT/...
At 1055 PM CDT/1155 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles south of St. Anne
to near Buckley. Movement was east at 35 mph. The strongest storm
was located near Watseka.
Wind gusts up to 50 mph and half inch hail will be possible with
these storms, with brief torrential rainfall likely. This rainfall
could cause localized minor issues.
Locations impacted include...
Watseka, Kentland, Morocco, Stockland, Dunnington, Claytonville,
Enos, Freeland Park, Beaver City, Raub, Gilman, Clifton, Onarga,
Milford, Sheldon, Brook, Cissna Park, Ashkum, Buckley and Crescent
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4049 8753 4049 8811 4099 8794 4103 8728
4100 8728 4048 8752
TIME...MOT...LOC 0355Z 249DEG 29KT 4104 8773 4056 8799
MTFSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
114 AM EDT MON AUG 21 2017
INZ019-210600-
Benton IN-
114 AM EDT MON AUG 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY UNTIL 200 AM EDT...
At 113 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Remington to near Hoopeston. Movement was
southeast at 25 mph.
Wind gusts up to 50 mph and half inch hail will be possible with
these storms, while brief but torrential rainfall is likely. This
may cause minor localized flooding.
Locations impacted include...
Fowler, Otterbein, Dunnington, Foresman, Oxford, Boswell, Earl Park
and Ambia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4064 8753 4074 8741 4073 8710 4048 8709
4048 8753
TIME...MOT...LOC 0513Z 296DEG 22KT 4077 8716 4052 8762
MTFThe Chicago radar (KLOT), 123 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
One large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721116.